Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 93, NWS Phoenix, AZ

October 2, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 9:42 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2018, 9:42 AM MST (16:42 UTC)
Expired
Oct 2, 2018, 12:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 61 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS55 KPSR 021642
FFWPSR
AZC013-021945-
/O.NEW.KPSR.FF.W.0093.181002T1642Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
942 AM MST TUE OCT 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 1245 PM MST.

* At 940 AM MST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Up to one and a half 
  inches of rain has already fallen with an additional inch of 
  rainfall expected. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Scottsdale, Fountain Hills, New River, Cave Creek, Carefree,
  McDowell Mountain Park, Desert Mountain, Camp Creek, Horseshoe
  Reservoir and Seven Springs.

* This includes AZ Route 101 between mile markers 37 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3400 11172 3364 11173 3347 11190 3370 11190
      3385 11202 3404 11208

$$

LJH
1 follow-up statement
234 
WGUS75 KPSR 021852
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1152 AM MST TUE OCT 2 2018

AZC013-021945-
/O.CON.KPSR.FF.W.0093.000000T0000Z-181002T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1152 AM MST TUE OCT 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MST FOR
MARICOPA COUNTY...

At 1151 AM MST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the area. Up to two inches of rain 
has already fallen with an additional quarter of an inch of 
rainfall expected. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Scottsdale, Fountain Hills, New River, Cave Creek, Carefree, McDowell
Mountain Park, Desert Mountain, Camp Creek, Horseshoe Reservoir and
Seven Springs.

This includes AZ Route 101 between mile markers 37 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3400 11172 3364 11173 3347 11190 3370 11190
      3385 11202 3404 11208

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 8:51 AM MST, 51 minutes earlier.

Area forecast discussion, Oct 2, 8:51 AM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
851 AM MST Tue Oct 2 2018

.SYNOPSIS...
Showers and isolated embedded thunderstorms are will continue
today, mainly east of the lower Colorado River valley before
starting to taper off from the west overnight tonight. Areas of
flooding are likely through this afternoon across south-central
Arizona.A good chance for showers with embedded thunderstorms is
anticipated on Wednesday as well. Most places will be dry Thursday
and Friday before a large low pressure system develops over the
western states, resulting in increasing chances for showers and
possible thunderstorms mainly over south- central Arizona. It will
stay quite cool this weekend into early next week.

&&

.DISCUSSION...
Plume of very rich moisture continues to focus
meridionally across south-central Arizona, within a broad warm
advection regime east of the mid-level circulation west of
Phoenix. The heaviest bands more recently have been focused
directly over the Phoenix area southward, and even though rates
have not been exceptionally high (compared to convective
precipitation we normally get during the Monsoon), rain has been
efficient and persistent, resulting in widespread totals over one
inch across the lower deserts of Maricopa and western Pinal
Counties. Areas of flooding are ongoing within area washes and
some low-lying areas, and will continue the Flash Flood Watch
across all of western and south-central Arizona through early
Wednesday morning.

The back edge of the widespread/stratiform rain is gradually
shifting eastward across western Maricopa County, and expect some
thinning of clouds to occur west of Phoenix later this afternoon.
The resulting modest destabilization within the moist air mass
should be sufficient to support diurnally driven convection
redeveloping, though coverage will be spottier and more scattered
compared to this morning. However, locally heavy rain remains a
threat with any shower or thunderstorm that develops.

&&

.PREVIOUS DISCUSSION...
Rosa's mid level circulation and the
deep tropical moisture plume will continue to be steered to the
northeast today into Wednesday ahead of a large Pacific upper low
that continues to approach the California coast. Moisture will
thin but slowly and even though the upper low is well to the west,
sufficient dynamics/forcing associated with it will be able to
act on the moist atmosphere and generate widespread showers today
into tonight. POPs will remain mostly categorical over most of
southwest and south central Arizona today into this evening with
the most significant rains to affect south-central Arizona
(Phoenix north and east) this afternoon and overnight tonight.
Should we see a bit of sunshine this afternoon, the heating will
also help to destabilize things and we could see some moderately
strong thunderstorms develop; any storms that form would be able
to generate locally very heavy rains and lead to some flash
flooding. As such we do want to keep the flash flood watch going
through the morning hours on Wednesday. Look for another day today
with very cool high temperatures that will struggle to reach into
the mid 80s over the greater Phoenix area.

Since yesterday evening, rains for the most part have not been
overly heavy and flash flood warnings have not been needed. Again,
most of the current rains - and rain expected into the mid morning -
will likely stay light to moderate and this will limit the impacts
and potential flooding risk. Better chances of serious rain and
flooding may well be this afternoon and evening, especially if
thunderstorms develop over the area.

The upper Pacific low is forecast by the models to approach the
California coast Wednesday, then quickly lift northeast and swing
across Arizona Wednesday night. This will lead to continued very
unsettled conditions, with scattered to numerous showers and
isolated thunderstorms possible over much of the area east of the
Colorado river valley Wednesday into Wednesday evening. As the low
quickly moves off to the east Thursday, moisture will rapidly
decrease from the west and a drier more stable and subsident
west/southwest flow aloft will overspread the area. Given the
presence of the Pacific low as it moves across the area, high
temperatures will stay cool and in the 80s both Wednesday and
Thursday.

On Friday, a weak open wave disturbance will approach from the
northwest, but no precipitation is expected. Skies should remain
mostly sunny and high temperatures will remain below normal and
mostly in the 80s.

Operational GFS and ECMWF as well as GEFS ensemble members continue
to show good consistency in the idea that a large upper level low
pressure trof will develop over the western CONUS this weekend and
into early next week. As this occurs we can expect periodic
disturbances moving through the trof and across mainly south-central
Arizona. We will see unsettled conditions with a chance for
afternoon and evening showers and thunderstorms each day along with
even cooler high temperatures. Highs in Phoenix will fall to near 80
Sunday and next Monday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Moderate rain will continue across central/eastern portions of the
Phoenix area through 17Z. Continue to expect cigs near 2500-3000
ft with visibilities of 1-2 miles within the heavier rain showers.
Western edge of much lighter precipitation and improved cigs/vis
is slowly progressing eastward, and should eventually move
eastward across all area terminals by early afternoon. Still
expect thick cloud cover with cigs of 4000-5000 feet even after
the heavier rain ends. Winds will continue to be erratic due to
influence of the individual rain bands, but the broader gradient
will support easterly winds eventually veering to southerly by
this afternoon. Gusts to 20 kt will be possible.

Cigs below 6K ft should persist through the afternoon and showers
and possibly some isold thunderstorms could develop later in the
afternoon. Upslope/foothill areas around the northern fringes of the
city may see better storm coverage, but conceivably a storm could
drift over one of the aerodrome sites. Lower cigs and some showers
could persist through the evening hours impacting operations.

Southeast California/Southwest Arizona including KIPL and KBLH:
Light showers will persist around KBLH through the morning with
drier conditions further west. Cigs will maintained in a 4-6K ft
range for much of the day with only periods where cigs scatter.
Conditions should improve substantially after sunset.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday...
Most places will be dry Thursday and Friday with only very slight
chances over portions of south-central AZ. Over the weekend, rain
chances return but accumulations, if any, will be modest. Winds
will be light through Friday before breeziness, favoring westerly
directions, returns over the weekend. Humidities trend down
significantly through Friday before leveling off. However, minimum
humidities will remain above 20% for nearly all areas and
overnight recovery will remain at least good.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ530>563.

CA...Flash Flood Watch through late tonight for CAZ569.

&&

DISCUSSION...Rogers
PREVIOUS DISCUSSION...CB
AVIATION...Rogers/MO
FIRE WEATHER...AJ

In the hours before

Local storm report, Oct 2, 7:43 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
743 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     FLASH FLOOD      1 SW SURPRISE           33.64N 112.36W
10/02/2018                   MARICOPA           AZ   TRAINED SPOTTER

            STORM SPOTTER MAA11299 REPORTS MAJOR STREET
            FLOODING ON BELL RD & LITCHFIELD RD IN
            SURPRISE.

&&

BH
Local storm report, Oct 2, 8:09 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     FLASH FLOOD      3 NNE TOLLESON          33.49N 112.24W
10/02/2018                   MARICOPA           AZ   BROADCAST MEDIA

            DESERT HORIZON ELEMENTARY SCHOOL CLOSED DUE
            TO SEVERE FLOODING. SCHOOL IS LOCATED NEAR
            83RD AVENUE AND INDIAN SCHOOL ROAD.

&&

BH
Local storm report, Oct 2, 8:31 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      8 ESE BUCKEYE           33.33N 112.47W
10/02/2018                   MARICOPA           AZ   COUNTY OFFICIAL

            RAINBOW VALLEY ELEMENTARY SCHOOL CLOSED DUE
            TO FLASH FLOODING.

&&

KW
Local storm report, Oct 2, 8:34 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
834 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      2 NW TOLLESON           33.47N 112.28W
10/02/2018                   MARICOPA           AZ   COUNTY OFFICIAL

            RIO VISTA ELEMENTARY SCHOOL CLOSED DUE TO
            FLASH FLOODING.

&&

KW
Local storm report, Oct 2, 9:11 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
911 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     FLASH FLOOD      15 SSW BUCKEYE          33.19N 112.70W
10/02/2018                   MARICOPA           AZ   DEPT OF HIGHWAYS

            MCDOT REPORTS OLD US 80 AND PATTERSON ROAD
            IMPASSABLE DUE TO FLOODING. VIA TWITTER.

&&

PI
Local storm report, Oct 2, 9:34 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
934 AM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     FLASH FLOOD      6 N DEER VALLEY         33.76N 112.11W
10/02/2018                   MARICOPA           AZ   DEPT OF HIGHWAYS

            CITY OF PHOENIX REPORTS NORTH VALLEY PARKWAY
            CLOSED BETWEEN DIXILETA DR AND SONORAN
            DESERT DR DUE TO FLOODING.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:10 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal6 hr
Oct 2, 5:02 AM MSTAreal Flood AdvisoryPSRMaricopa, Yuma4 hr
Oct 2, 5:44 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal5 hr
Oct 2, 5:50 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 7:13 AM MSTFlash Flood WarningPSRMaricopa, Pinal6 hr
Oct 2, 7:21 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Oct 2, 7:30 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:09 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:20 AM MSTFlash Flood WarningPSRMaricopa3 hr
Oct 2, 8:47 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Oct 2, 10:13 AM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Oct 2, 11:02 AM MSTFlash Flood WarningPSRMaricopa4 hr
Oct 2, 11:12 AM MSTAreal Flood WarningPSRMaricopa2 hr
Oct 2, 12:42 PM MSTAreal Flood WarningPSRMaricopa2 hr
Oct 2, 1:31 PM MSTAreal Flood WarningPSRMaricopa89 min
Oct 2, 2:51 PM MSTAreal Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.